Alert archive / West Virginia / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Nov 13, 2024, 11:02 AM EST for Pocahontas County, Randolph County, Webster County, West Virginia. It took effect at Nov 13, 2024, 2:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2024, 11:02 AM EST (16:02 UTC)
- In effect from
- Nov 13, 2024, 2:00 PM EST
- Expired
- Nov 13, 2024, 8:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415 WWUS81 KRLX 131602 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 1102 AM EST Wed Nov 13 2024 WVZ522-523-526-140000- /O.NEW.KRLX.FW.W.0002.241113T1900Z-241114T0000Z/ Southeast Webster-Northwest Pocahontas-Southeast Randolph- 1102 AM EST Wed Nov 13 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM EST THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS OVER THE HIGHER TERRAIN OF THE MONONGAHELA NATIONAL FOREST... The National Weather Service in Charleston has issued a Red Flag Warning for low relative humidity and strong winds, which is in effect from 2 PM this afternoon to 7 PM EST this evening. * Timing...2 PM this afternoon to 7 pm this evening. * Winds...Southeast 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ABE
2 follow-up statements
805 WWUS81 KRLX 132110 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 410 PM EST Wed Nov 13 2024 ...CRITICAL FIRE WEATHER CONDITIONS INTO THE EVENING HOURS... WVZ525-140100- /O.EXB.KRLX.FW.W.0002.000000T0000Z-241114T0100Z/ Northwest Randolph- 410 PM EST Wed Nov 13 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS ALONG THE WESTERN SLOPES OF THE ALLEGHENY FRONT IN WEST VIRGINIA... The National Weather Service in Charleston has issued a Red Flag Warning for very low relative humidity and gusty winds, which is in effect until 8 PM EST this evening. * Timing...Until 8 PM EST this evening. * Winds...Southeast 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 5 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WVZ522-523-526-140100- /O.EXT.KRLX.FW.W.0002.000000T0000Z-241114T0100Z/ Southeast Webster-Northwest Pocahontas-Southeast Randolph- 410 PM EST Wed Nov 13 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EST THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS OVER THE HIGHER TERRAIN OF THE MONONGAHELA NATIONAL FOREST... * Timing...Until 8 PM EST this evening. * Winds...Southeast 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 5 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ GW
191 WWUS81 KRLX 140058 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 758 PM EST Wed Nov 13 2024 WVZ522-523-525-526-140200- /O.EXP.KRLX.FW.W.0002.000000T0000Z-241114T0100Z/ Southeast Webster-Northwest Pocahontas-Northwest Randolph- Southeast Randolph- 758 PM EST Wed Nov 13 2024 ...RED FLAG WARNING EXPIRES AT 8 PM EST THIS EVENING FOR THE NORTHERN MOUNTAINS OF WEST VIRGINIA... While gusty winds will continue on the ridges overnight, relative humidity values are slowly recovering above critical levels. Please continue to heed the state burn ban that is in effect. $$ GW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Nov 13, 9:12 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 13, 9:12 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 912 AM EST Wed Nov 13 2024 .SYNOPSIS... Dry today as high pressure traverses north of the area. The next chance for widespread rain returns late Wednesday night and Thursday. Dry by late Friday. High pressure for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 912 AM Wednesday... Considering NASA FIRMS continuing to detect several wildfires over the Coalfields and southeast low level flow expected to develop throughout the day, patchy smoke will likely infiltrate northwestward across the Tri-State region and perhaps as far east as Charleston so added in some patchy smoke for these areas through the evening. As of 135 AM Wednesday... High level clouds will begin to filter into the region this morning and gradually become more numerous as the day progresses. It will be slightly warmer today with high temperatures across the lowlands in the upper 50's to low 60's with the mountains in the mid to upper 40's. Sporadic strong wind gusts of 15-25 mph are possible near the Beckley area and vicinity early this morning thanks to downslope. Southeast winds should gradually increase early this morning through Wednesday with gusts of 10-15 mph possible across the lowlands and 20-30 mph with isolated higher gusts possible in the mountains as the next system begins its approach Wednesday night, bringing our next chance at precipitation. RH values could dip to the low 20% range this afternoon and combined with somewhat gusty winds could enhance fire spread before precipitation arrives late Wednesday night. Attention then turns to the precipitation progged to enter the area Wednesday night as the next low pressure system approaches. There is concern that some freezing precipitation could impact the mountains and higher terrain in the northeast as well as a large portion of Pocahontas county as cold air is dammed against the mountains given southeast surface flow, which could allow for some small amounts of frozen precipitation, in this case freezing rain and even sleet, to occur. There is concern that given the strong elevated warm layer, likely above freezing physical surface temperatures, strong surface flow advecting warmer air into the area, and high likelihood of significant cloud cover hindering lower temperatures, that freezing rain or sleet may struggle to occur. Have decided to leave the chance in for now since soundings support the possibility but trends will need to be monitored as the event nears. Another potential hindrance to any frozen precipitation is onset time. Model solutions are still diverging on when the onset of any precipitation will be early Thursday morning which could lead to temperatures becoming too warm to support any frozen precipitation near the surface, but this should become more clear as we get closer to the event. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 200 AM Wednesday... Starting this period ongoing rain, area-wide, with a wintry mix possible in the mountains is the theme through the morning. Forecast soundings look good for some possible freezing rain and maybe some ice pellets, but not for snow therefore took out snow in the forecast. Left in chances of freezing rain with no accumulations expected. It is possible in a worst case scenario that there could be some5 patchy ice on the surfaces that will be below freezing, however with all the cloud coverage, warm air aloft and rain thinking it will prevent many surfaces to get below freezing and to allow the rain to freeze on contact with the surfaces. The potential for any freezing precipitation will diminish by early afternoon as an all rain regime will then takeover. The rest of Thursday will have rain showers with total QPF expected to be around half an inch to an inch across the board for the morning and through the afternoon. Thereafter, QPF will drop off significantly as the system heads southeast overhead. The low will center over the area and continue to move southeast through Friday morning confining any rainfall to just the higher elevations of our northeast territory in our CWA. Some moisture will be left behind and supported by some lake effect due to northwesterly flow which will leave the opportunity for some upslope precipitation in the northeast mountains on Saturday mooning. This would likely be confined to just isolated freezing drizzle or just drizzle as temperature at the surface hug the 0 degree isotherm through the morning due to a very shallow layer of moisture unable to support snow. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 200 AM Wednesday... High pressure moves in and eventually cuts off chances for precipitation in the northeast mountains by the afternoon. The rest of the weekend is forecast to be dry with surface high pressure and upper level ridging supporting fair weather into possibly Monday. Monday has potential for a disturbance to develop just to our north which would clip us with precipitation in the northern periphery of our CWA, however models have backed off on this solution since yesterday and are now less confident that this will happen or could happen. The only model on board is the GFS who is developing some precipitation inside the warm sector of a parent system toward the west. This disturbance would be supported by a jet streak through Monday afternoon. Left some slight chances in the northern half of the CWA for this time frame as blended model guidance hints ats favoring the GFS. High pressure builds in for a quick appearance then a more significant feature is forecast to impact the area for Tuesday with a cold frontal passage. This looks to be like an all rain regime and models hint at the surface low traversing across our area but models diverge at this point therefore. Elected to go with central guidance who has high end chances for Tuesday and Wednesday with a mixture of likely PoPs on Wednesday morning. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... As of 912 AM Wednesday... VFR conditions are expected Wednesday through the TAF period but some high level clouds will continue to filter into the region ahead of the next frontal system poised to impact our area tonight. Otherwise expect gusty southeast winds at times through Wednesday afternoon of 10-20 kts with higher gusts of 20-30 kts possible in the mountains, especially near KBKW and KEKN. The southeast low level flow may bring some smoke into HTS and CRW from wildfires burning over the Coalfields. Confidence is highest for this to happen at HTS so added in an FU mention to the TAF there. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: FU at HTS and CRW may produce MVFR conditions at time this afternoon and evening. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L L M H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... IFR conditions will be possible in occasional rain showers Wednesday night and Thursday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...28/JZ NEAR TERM...ABE/28 SHORT TERM...JZ LONG TERM...JZ AVIATION...28
Hazardous weather outlook, Nov 13, 2:18 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 218 AM EST Wed Nov 13 2024 WVZ523-524-526-140730- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 218 AM EST Wed Nov 13 2024 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Relative humidity values this afternoon in the mid to upper 20s, along with breezy conditions at times, will result in elevated fire weather conditions. Additionally, a light wintry mix is possible late Wednesday night into Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ013-015-024>027-033-034-515>522-525-140730- Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Randolph- 218 AM EST Wed Nov 13 2024 This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northeast, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Relative humidity values this afternoon in the mid to upper 20s, along with breezy conditions at times, will result in elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020- 028>032-039-040-140730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie- Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 218 AM EST Wed Nov 13 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Red Flag Warnings in West Virginia, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.